Valproate during pregnancy ups risk of neurodevelopmental disorders in children
In utero exposure to valproate (VPA) strongly increases the risk of neurodevelopmental disorders (NDs), a recent French study has found.
The nationwide population-based, cohort study included 1,721,990 live-born infants without brain malformations. NDs were defined as mental or behavioural disorders, as well as abnormalities found during speech therapy, and in orthoptic and psychiatric tests. The use of VPA or other antiepileptic drugs (AEDs) during pregnancy was determined through the national health data system.
A total of 11,549 mothers took an AED during pregnancy, of which lamotrigine (n=3,862), VPA (n=1,491), and pregabalin (n=1,777) were the most common. The overall prevalence rate of NDs among the newborns was 0.9 percent (n=15,270), and most were diagnosed as disorders of psychological development.
Multivariable analysis found that the risk of NDs was almost four times as high in infants exposed to VPA in utero, as compared with unexposed counterparts (adjusted hazard ratio [HR], 3.7, 95 percent confidence interval [CI], 2.8–4.9).
This effect was pronounced for pervasive developmental disorders (adjusted HR, 4.6, 95 percent CI, 2.9–7.5), disorders of psychological development (adjusted HR, 4.7, 95 percent CI, 3.5–6.4), and mental retardation (adjusted HR, 5.1, 95 percent CI, 3.1–8.5), which were fivefold as likely to occur in VPA-exposed children.
A similar effect was reported for other AEDs, such as lamotrigine and carbamazepine, though the effects were less consistent and of a weaker magnitude.